Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2023, 4:36 PM MST for Pima County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 4:36 PM MST (23:36 UTC)
- Expired
- Jul 19, 2023, 5:30 PM MST
- In force
- 54 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 2953 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877 WUUS55 KTWC 192336 SVRTWC AZC019-200030- /O.NEW.KTWC.SV.W.0013.230719T2336Z-230720T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 436 PM MST Wed Jul 19 2023 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Northeastern Pima County in southeastern Arizona... * Until 530 PM MST. * At 435 PM MST, a severe thunderstorm was located near Sahuarita, moving northwest at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Southwest Tucson, Sahuarita, Green Valley, Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation, Summit, Tucson Estates, Saguaro National Park West, Valencia West, Tucson International Airport, San Xavier Mission and Ryan AirField. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3204 11086 3178 11101 3198 11160 3235 11111 TIME...MOT...LOC 2335Z 122DEG 14KT 3198 11106 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ WJM
2 follow-up statements
461 WWUS55 KTWC 200002 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 502 PM MST Wed Jul 19 2023 AZC019-200030- /O.CON.KTWC.SV.W.0013.000000T0000Z-230720T0030Z/ Pima- 502 PM MST Wed Jul 19 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR NORTHEASTERN PIMA COUNTY... At 501 PM MST, a severe thunderstorm was located near Ryan Field and Tucson Estates, or 10 miles west of Tucson, moving northwest at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation, Saguaro National Park West, Valencia West, Summit, Tucson Estates, San Xavier Mission and Ryan AirField. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3208 11089 3187 11116 3204 11152 3235 11111 TIME...MOT...LOC 0001Z 131DEG 13KT 3216 11115 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ WJM
043
WWUS55 KTWC 200027
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
527 PM MST Wed Jul 19 2023
AZC019-200036-
/O.EXP.KTWC.SV.W.0013.000000T0000Z-230720T0030Z/
Pima-
527 PM MST Wed Jul 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 530 PM MST...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.
LAT...LON 3208 11089 3187 11116 3204 11152 3235 11111
TIME...MOT...LOC 0026Z 111DEG 11KT 3213 11119
$$
WJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:04 PM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 19, 2:04 PM MST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 204 PM MST Wed Jul 19 2023 .SYNOPSIS...An Excessive Heat Warning continues through Saturday, with record high temperatures likely. Isolated to scattered showers and thunderstorms will continue through Friday, mainly from Tucson south and eastward. This weekend into early next week storm chances expand to most of southeast Arizona. The main thunderstorm threats will be strong outflow winds, localized flooding, and the potential for blowing dust. && .DISCUSSION...Current radar shows isolated convection mainly over the higher terrain of southern Arizona. The HREF and other hi-res guidance shows this activity continuing into the evening with the best chances for storms south and east of Tucson. PWAT values as measured by GOES East range from 0.95" along the AZ/NM border to 1.2" in western Pima County. The main threat from these storms will be strong outflow winds that could then lead to blowing dust. Some storms will also be capable of locally heavy rainfall. The heat will be the other threat today into the weekend. Today Tucson has already reached 111 degrees which breaks the old record of 109 degrees. Record to near record heat will continue into the weekend and as a result the Excessive Heat Warning has been extended into Saturday. High temperatures in the lower deserts will range from 108-114 degrees. Opted not to include Sunday because models show a little moisture moving in, which along with greater storm coverage could moderate temperatures some. Although, temperatures will still be above normal. Turning to the upper levels the ridge of high pressure is currently centered over New Mexico and Texas. Tomorrow into Friday it will move westward and set up over Arizona leading to the continued record temperatures. During this timeframe storm chances stay mainly south and east of Tucson with isolated to scattered coverage. The main threats will be strong outflow winds leading to blowing dust in dust prone areas and brief heavy rainfall. This weekend into early next week the high moves into a more favorable position over the Four Corners or northern New Mexico. Although this is typically a favorable pattern for the monsoon, models only increase PWAT values by 0.1"-0.3". However, it will be enough to expand thunderstorm coverage to cover Tucson starting Saturday and most of southeast Arizona Sunday into early next week. During this timeframe expect the normal monsoon trend of afternoon/evening isolated to scattered showers and thunderstorms. Deterministic models show the possibility of weak disturbances moving around the southern periphery of the high, which could aid thunderstorm strength at times. && .AVIATION...valid through 21/00Z. FEW-SCT clouds AOA 10k-15k feet AGL this afternoon through 19/22Z and after 20/08z to the rest of the forecast period. Between 19/23z and 20/04Z, SCT-BKN clouds at 10k-15k ft AGL with ISOLD-SCT SHRA/TSRA and gusts 35-45 kts, mainly along the international border and in the White Mountains with potential impacts for KOLS, KDUG and KSAD. There is potential for locally visibility to be 3 SM or less due to TSRA and/or BLDU between these times this afternoon for KSAD, KOLS, KFHU/KALK. SFC winds outside thunderstorm development, NWLY with speeds ranging btwn 10-18 kts and occasional gusts to 20 kts to 20/02Z and after 20/18Z. Winds diminish and become light and variable in the overnight period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are expected through Friday, mainly from the Tucson area east and southward. Starting Saturday storm chances expand to include Tucson, then Sunday onward include most of southeast Arizona. These storms will be capable of producing strong, gusty and erratic outflow winds of 45 mph or more. 20-foot winds will continue generally from the northwest during each day this week, with occasional gusts to 25 mph due to intense surface heating in the afternoon. Valley min RH readings will range from 10-18%. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM MST Saturday for AZZ501>509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 19, 1:11 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
111 PM MST Wed Jul 19 2023
AZZ503-507-513-192045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
111 PM MST Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern Santa
Cruz County through 145 PM MST...
At 111 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 21 miles northeast of Nogales. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Patagonia, Sonoita and Elgin.
This includes the following highways...
Route 82 between mile markers 17 and 36.
Route 83 between mile markers 17 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3148 11057 3153 11087 3171 11077 3169 11047
TIME...MOT...LOC 2011Z 201DEG 4KT 3155 11066
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Jul 19, 2:18 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
218 PM MST Wed Jul 19 2023
AZZ504-507-513-514-192200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
218 PM MST Wed Jul 19 2023
...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 300 PM MST...
At 217 PM MST, Doppler radar was tracking a strong thunderstorm near
Benson. This storm was nearly stationary.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benson and Mescal.
This includes the following highways...
Interstate 10 between mile markers 290 and 307.
Route 80 between mile markers 293 and 295.
Route 90 between mile markers 290 and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3198 11024 3184 11039 3191 11061 3214 11044
TIME...MOT...LOC 2117Z 123DEG 3KT 3196 11040
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WJMSpecial weather statement, Jul 19, 3:34 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
334 PM MST Wed Jul 19 2023
AZZ504-514-192315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
334 PM MST Wed Jul 19 2023
...A strong thunderstorm will impact portions of eastern Pima County
through 415 PM MST...
At 334 PM MST, Doppler radar was tracking a strong thunderstorm near
Tanque Verde, or 13 miles northeast of Davis-Monthan Air Force Base.
This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tucson, Tanque Verde, Sabino Canyon Recreation Area, Saguaro National
Park East, Catalina Foothills and Seven Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3229 11083 3235 11079 3237 11068 3232 11060
3226 11056 3216 11074 3219 11080
TIME...MOT...LOC 2234Z 331DEG 2KT 3228 11068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCSpecial weather statement, Jul 19, 3:48 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST Wed Jul 19 2023
AZZ503-504-507-513-192330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
348 PM MST Wed Jul 19 2023
...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 430 PM MST...
At 347 PM MST, Doppler radar was tracking a strong thunderstorm near
Corona De Tucson, or 12 miles east of Sahuarita, moving northwest at
10 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita, Green Valley, Vail, East Sahuarita, Corona De Tucson and
Summit.
This includes the following highways...
Interstate 19 between mile markers 37 and 48.
Route 83 between mile markers 39 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3187 11058 3169 11071 3186 11113 3211 11086
TIME...MOT...LOC 2247Z 122DEG 8KT 3187 11077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WJMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:11 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Jul 19, 2:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 19, 3:34 PM MST | Special Weather Statement | TWC | 41 min | |
| Jul 19, 3:48 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Jul 19, 3:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Jul 19, 4:11 PM MST | Dust Storm Advisory | TWC | Cochise, Pima | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.